Oklahoma, 2011

Damaging Wind in Oklahoma, May 20, 2011

May 20, 2011 · NWS OUN · 1 event in 1 county or zone

Thunderstorms developed over northern Texas during the early afternoon hours, moving northeast into southeast Oklahoma. Although heavy rainfall was the main threat, a severe wind gust occurred near Soldier Creek in Marshall county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed over northern Texas during the early afternoon hours, moving northeast into southeast Oklahoma. Although heavy rainfall was the main threat, a severe wind gust occurred near Soldier Creek in Marshall county. Power lines were blown down and some minor roof damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 20, 1:49 PM CST, 6 minutes earlier.

Area forecast discussion, May 20, 1:49 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT FRI MAY 20 2011

.DISCUSSION...
PRECIPITATION FROM MCS HAS PUSHED INTO EASTERN OKLAHOMA EARLY
THIS AFTERNOON. ADDITIONAL STORMS HAVE FORMED ACROSS NORTHERN AND
CENTRAL TEXAS AND SHOULD MAINLY IMPACT AREAS SOUTHEAST OF A
SEMINOLE TO ARDMORE LINE THROUGH THE AFTERNOON/EARLY EVENING
HOURS. HEAVY RAINFALL...HAIL...STRONG WIND GUSTS SHOULD BE MAIN
IMPACTS. ANOTHER AREA OF CONVECTION IS ATTEMPTING TO FORM ACROSS
FAR NORTHWEST OKLAHOMA NEAR COLD FRONT. MARGINAL INSTABILITY WILL
LIMIT SEVERE POTENTIAL.

ANOTHER WAVE WILL ROTATE AROUND UPPER LOW OVER NORTHERN
PLAINS. NAM HOLDS BETTER MOISTURE INTO CENTRAL PARTS OF OKLAHOMA
WHILE EC/GFS ARE FARTHER EAST WITH BETTER INSTABILITY. FOR
SATURDAY WILL LIMIT THUNDERSTORM CHANCES TO SOUTHEAST COUNTIES OF
FA.

MOISTURE/HIGHER SURFACE DEWPOINTS WILL BEGIN TO SHIFT BACK
TO THE NORTH AND WEST LATE SATURDAY INTO SUNDAY AS ANOTHER
TROUGH MOVES CLOSER TO THE SOUTHERN PLAINS.  ACTIVE WEATHER
PATTERN EXPECTED ACROSS THE FA FROM LATE SUNDAY INTO TUESDAY
EVENING. SEVERE WEATHER WITH CONVECTIVE COMPLEXES SEEM LIKELY
DURING THE PERIOD WITH ATTENDANT RISK OF HEAVY RAINFALL. EXACT
PLACEMENT OF FRONTAL BOUNDARY AND OUTFLOWS WILL KEEP POPS AT OR
BELOW 50 PERCENT. DRIER AND COOLER WEATHER IS EXPECTED THURSDAY
INTO FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  90  65  90 /  30  10  10  10
HOBART OK         54  88  59  92 /  20   0  10  10
WICHITA FALLS TX  57  91  67  92 /  20   0  10  20
GAGE OK           47  84  52  93 /  10   0  10  10
PONCA CITY OK     58  84  62  86 /  30  10  10  10
DURANT OK         68  90  70  84 /  50  10  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 20, 10:45 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI MAY 20 2011

OKZ004>048-050>052-TXZ083>090-211100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES PORTIONS OF SOUTHEAST OKLAHOMA... SOUTH AND
EAST OF A HOLDENVILLE TO ARDMORE LINE. ALSO AN ISOLATED SEVERE STORM
WILL BE POSSIBLE ACROSS WESTERN OKLAHOMA... MAINLY WEST AND NORTH OF
LINE FROM CHEROKEE... TO WATONGA... TO WEATHERFORD AND ERICK.

TIMING...
THE MAIN CHANCE OF SEVERE WEATHER APPEARS TO BE THROUGH THE EARLY
AFTERNOON HOURS ALONG AND EAST OF INTERSTATE 35. HOWEVER THERE IS A
POSSIBILITY OF ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING ACROSS PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND TONIGHT.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PORTIONS OF CENTRAL AND
SOUTHEAST OKLAHOMA EARLY THIS AFTERNOON. THERE WILL BE A CHANCE OF
ISOLATED SEVERE THUNDERSTORMS WITH THIS ACTIVITY PRODUCING
STRONG WINDS... AND HAIL TO THE SIZE OF HALF DOLLARS. THE STORMS
WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL. THESE THUNDERSTORMS ARE
EXPECTED TO MOVE EAST OUT OF THE AREA LATER THIS AFTERNOON.

MEANWHILE... A STRONG STORM SYSTEM REMAINS TO THE WEST... AND WILL
MOVE FROM THE ROCKIES INTO THE PLAINS THIS AFTERNOON AND TONIGHT.
HOWEVER... THE WIDESPREAD PRECIPITATION AND ASSOCIATED CLOUD COVER
FROM THE EARLIER STORMS ARE EXPECTED TO LIMIT INSTABILITY TODAY
AHEAD OF THE DRYLINE. ALTHOUGH SOME THUNDERSTORMS MAY DEVELOP ALONG
A DRYLINE ACROSS FAR WESTERN OKLAHOMA AND ADJACENT PART OF WESTERN
NORTH TEXAS THIS AFTERNOON... AND AN ISOLATED SEVERE STORM COULD
OCCUR... ORGANIZED WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL COULD CAUSE LOCALIZED FLOODING OF LOW-LYING AND FLOOD
PRONE AREAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN BY SUNDAY AND SUNDAY
NIGHT WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS... ESPECIALLY IN
SOUTHEAST AND SOUTH CENTRAL OKLAHOMA. THUNDERSTORM CHANCES WILL THEN
PERSIST ACROSS OKLAHOMA AND NORTH TEXAS THROUGH WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

In the hours before

Special weather statement, May 20, 10:09 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1109 AM CDT FRI MAY 20 2011

OKZ031-032-042-043-047-048-051-052-201645-
SEMINOLE OK-COAL OK-BRYAN OK-HUGHES OK-JOHNSTON OK-MARSHALL OK-
PONTOTOC OK-ATOKA OK-
1109 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...COAL...
HUGHES...JOHNSTON...MARSHALL...PONTOTOC AND SEMINOLE COUNTIES.

AT 1107 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES SOUTHWEST OF BYNG TO 8 MILES SOUTHWEST OF WILLIS...MOVING
NORTHEAST AT 50 MPH. HEAVY RAINFALL CAN BE EXPECTED WITH THESE
STORMS WITH RAINFALL RATES OF AROUND AN INCH PER HOUR. THIS MAY
RESULT IN MINOR FOODING OF LOW LYING OR POOR DRAINAGE AREAS. IN
ADDITION...SOME OF THE STRONGER STORMS MAY HAVE WIND GUSTS TO 40
MPH.

THE HEAVIEST RAIN THROUGH NOON IS EXPECTED IN THE AREA FROM AROUND
MADILL AND KINGSTON...NORTH THROUGH ADA AND HOLDENVILLE.

LAT...LON 3511 9602 3505 9607 3460 9611 3378 9639
      3377 9649 3381 9652 3385 9662 3389 9659
      3391 9664 3383 9671 3386 9680 3385 9686
      3401 9694 3461 9682 3475 9692 3493 9681
      3493 9680 3491 9677 3497 9677 3530 9599
Local storm report, May 20, 10:45 AM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     3 S OKLAUNION           34.09N 99.13W
05/19/2011                   WILBARGER          TX   STORM CHASER

            DELAYED REPORT OF STRUCTURAL DAMAGE TO A HOME AND TREE
            AND POWER LINE DAMAGE ALONG HIGHWAY 183 NEAR OKLAUNION.

&&

MA
Special weather statement, May 20, 10:47 AM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1147 AM CDT FRI MAY 20 2011

OKZ043-047-048-052-201730-
COAL OK-BRYAN OK-JOHNSTON OK-ATOKA OK-
1147 AM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...COAL AND
JOHNSTON COUNTIES.

AT 1145 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHEAST OF CENTRAHOMA TO KEMP...MOVING EAST AT 40 MPH. HEAVY
RAINFALL CAN BE EXPECTED WITH THESE STORMS WITH RAINFALL RATES OF
AROUND AN INCH PER HOUR. THIS MAY RESULT IN MINOR FOODING OF LOW
LYING OR POOR DRAINAGE AREAS. IN ADDITION...SOME OF THE STRONGER
STORMS MAY HAVE WIND GUSTS TO 40 MPH.

THE HEAVIEST RAIN THROUGH 1230 PM IS EXPECTED IN THE AREA FROM
AROUND DURANT NORTH THROUGH ATOKA AND COALGATE.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3451 9567 3450 9578 3417 9578 3416 9596
      3395 9593 3389 9580 3385 9581 3389 9594
      3382 9613 3377 9616 3373 9637 3378 9642
      3384 9660 3476 9634 3475 9608 3469 9608
      3469 9589 3460 9587 3460 9568 3457 9566
Special weather statement, May 20, 11:27 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1227 PM CDT FRI MAY 20 2011

OKZ048-052-201800-
BRYAN OK-ATOKA OK-
1227 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND BRYAN COUNTIES.

AT 1227 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9
MILES EAST OF MCGEE CREEK LAKE TO 10 MILES SOUTHEAST OF BLUE...MOVING
EAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3416 9579 3416 9596 3412 9593 3395 9593
      3393 9590 3390 9638 3411 9633 3448 9597
      3446 9578 3416 9578
Special weather statement, May 20, 1:15 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
215 PM CDT FRI MAY 20 2011

OKZ050-051-201945-
LOVE OK-MARSHALL OK-
215 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE AND MARSHALL COUNTIES.

AT 215 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5
MILES SOUTHEAST OF LEON TO 10 MILES SOUTHWEST OF WILLIS...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3376 9720 3383 9721 3386 9717 3390 9720
      3385 9726 3388 9730 3382 9736 3382 9743
      3390 9747 3391 9751 3405 9748 3403 9667
      3383 9675 3386 9680 3385 9686 3395 9693
      3393 9698 3386 9699 3380 9709 3374 9708
Special weather statement, May 20, 1:43 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CDT FRI MAY 20 2011

OKZ047-048-051-052-202015-
BRYAN OK-JOHNSTON OK-MARSHALL OK-ATOKA OK-
243 PM CDT FRI MAY 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...JOHNSTON AND
MARSHALL COUNTIES.

AT 243 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES NORTHWEST OF LITTLE CITY TO SOUTHERN LAKE TEXOMA...MOVING
NORTH NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3378 9642 3377 9649 3381 9652 3383 9659
      3385 9662 3389 9660 3391 9667 3385 9668
      3383 9671 3383 9675 3386 9680 3385 9686
      3387 9688 3391 9689 3432 9672 3433 9613
      3371 9635

The radar

The Dallas/Ft Worth radar (KFWS), 161 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
May 20, 1:55 PM CST
Where
Marshall County, 2.1 mi WSW of McBride
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.925, -96.672

Minor roof damage occurred to two buildings. Power lines were also blown down at this location. Monetary damage estimates were not available.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316513.